Kentucky, 2023

Damaging Winds in Kentucky, July 18, 2023

July 18, 2023 · NWS JKL · 22 events in 12 counties and zones

A warm, muggy and unstable air mass was in place across eastern Kentucky on July 18th as a wavering front remained northwest of the Lower Ohio River. The first storm cluster of the day fired over central Kentucky during the early afternoon hours before moving into eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
$39,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A warm, muggy and unstable air mass was in place across eastern Kentucky on July 18th as a wavering front remained northwest of the Lower Ohio River. The first storm cluster of the day fired over central Kentucky during the early afternoon hours before moving into eastern Kentucky. This initial round of storms impacted areas primarily north of the Hal Rogers Parkway during the late afternoon and early evening. The combination of dry air in the mid-levels and sufficient shear led to a a couple of strong bowing line segments with estimated peak wind gusts in the 60 to 70 mph range. The most numerous instances of wind damage, primarily downed trees and power lines, were observed in Estill, Lee, Montgomery and Bath counties. A gust of 61 mph was recorded at the RAWS site close to the Jackson National Weather Service Office. A second larger convective system dropped into the the Commonwealth during the mid-afternoon but then decayed as it moved onto the Cumberland Plateau. However, some cells with this system will still strong enough to bring a few instances of severe wind damage to portions of southcentral Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 18, 2:00 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
300 PM EDT Tue Jul 18 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 258 PM EDT TUE JUL 18 2023

Presently, several near severe thunderstorms are developing in
Louisville's area and are tracking to the east-southeast. Through
the afternoon, those storms will gradually track into Jackson CWA. A
watch has been issued for the far southwest portions of the area.
Presently, damaging winds and large hail are the primary threats
with any of these afternoon storms. CAM solutions hint at a brief
break in the thunderstorm activity once these initial cells track
off to the east before an MCS tracks eastward overnight.

Synoptically, a closed circulation is located over the central
provinces of Canada with a large ridge of high pressure over the
Desert Southwest. The mean flow is sandwiched between the two
centers and within the mean flow; a perturbation is driving a
surface low along a stalled boundary that draped across the Ohio
Valley back to the Central Plains. Along that boundary is where the
aforementioned MCSs will track this afternoon and overnight. The
remnants of the overnight MCS will exit the CWA in the early hours
of Wednesday. A brief break in the showers and storms is expected
for Wednesday but clearing and instability building could take place
and if CAMs continue to remain in agreement, another MCS is expected
for Thursday afternoon. Presently, the system does appear to be
progressive but efficient rainfall coupled with a potential mid-
level moisture surge could bring hydro issues to the Cumberland
Basin Wednesday into Thursday. Presently not expecting any water
highlights but one could be issued in later shifts. The stalled
boundary is expected to dissipate overnight Thursday but with the
approach of a cold front, the area will be in the warm sector with
continued threats for showers and storms overnight Thursday
through the end of the period. Otherwise, the period will be
highlighted by multiple rounds of showers and storms with heavy
rain and the potential for damaging winds and large hail with near
normal temperatures.

.LONG TERM...(Wednesday night through Monday)
Issued at 529 AM EDT TUE JUL 18 2023

The period will start with strong upper level ridging over the
southwest and south central CONUS, and broad troughing from the
north central CONUS to the East Coast. In between, we will reside
under west northwest flow aloft near a wavering surface frontal
boundary-- a favorable position for periodic thunderstorms. A
couple of waves traveling through the trough will help to amplify
it with time, with the ridging retrograding over the western
CONUS. The amplifying pattern will send a cold front through our
area approximately Friday-- a little bit slower than was earlier
forecast. High pressure building in behind the front would allow
for mostly dry and less humid weather for the last few days of
the long term period.

The main issues in the long term period will be timing of
convective precip and the eventual frontal passage. As is usual,
models struggle with MCS evolution, with cascading effects further
out in time. The best forecast seems to be one of moderated POPs
until models hopefully latch on better in the nearer term. If
trends for a later fropa were to continue, dry and cooler weather
could be delayed a bit longer in later forecasts.

The most recent model runs have shifted further south and west
with the greatest threat of heavy rainfall on Wednesday and
Wednesday night. In terms of severe wx threat, it can't be ruled
out Thursday and Thursday night, but it's too early to stress it
due to a lack of confidence in the forecast details at that time
range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 142 PM EDT TUE JUL 18 2023

VFR conditions exist across all TAF sites at the moment; however,
as convection develops and tracks eastward, terminals KSME and
KLOZ could begin to see TSRA with reduced VISBY. Presently,
there's a TEMPO at KSME for the thunderstorms that're tracking
toward the terminal through 21Z. The remaining TAF sites will have
VCTS through the remainder of the afternoon but mainly after 20Z
for expected thunderstorm development. A brief lull in activity is
expected before another round of showers and storms move through
the region around 00Z. Precipitation is expected to taper off
toward 06Z or 07Z but lingering MVFR CIGS will remain in place
through the remainder of the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VORST
LONG TERM...HAL
AVIATION...VORST
Hazardous weather outlook, Jul 18, 2:01 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
301 PM EDT Tue Jul 18 2023

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-191200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
London, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
301 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible at times through tonight, some of which
could bring gusty winds, hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected at times Wednesday through Friday
evening. There is also a slight chance of thunderstorms over eastern
Kentucky on Saturday afternoon, and area wide on Monday afternoon.
Locally heavy rainfall is possible Wednesday through Thursday night.
Some storms may also contain strong winds or hail on Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of storm damage,
hail, or flooding today.

KYZ079-083-084-191200-
Pulaski-Wayne-McCreary-
Including the cities of Burnside, Somerset, Monticello, Stearns,
and Whitley City
301 PM EDT Tue Jul 18 2023

...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible at times through tonight, some of which
could bring damaging winds, large hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times Wednesday through Friday
evening. There is also a slight chance of thunderstorms over eastern
Kentucky on Saturday afternoon, and area wide on Monday afternoon.
Locally heavy rainfall is possible Wednesday through Thursday night.
Some storms may also contain strong winds or hail on Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of storm damage,
hail, or flooding today.

VORST/GEERTSON

In the hours before

Special weather statement, Jul 18, 2:05 PM EST, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
305 PM EDT Tue Jul 18 2023

KYZ068-069-079-080-181945-
Jackson KY-Rockcastle KY-Laurel KY-Pulaski KY-
305 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of north central
Laurel, north central Pulaski, western Jackson and Rockcastle
Counties through 345 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bee Lick, or 15 miles east of Liberty, moving east
at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bandy around 315 PM EDT.
  Indian Lakes Park, Gum Sulphur, Ottowa, Bee Lick, Quail and
  Willailla around 320 PM EDT.
  Maretburg, Spiro, Bromo and Wabp around 325 PM EDT.

Other locations in the path of this storm include Hiatt, Lake
Linville, Renfro Valley, Sand Springs, Mount Vernon, Hummel, Wildie,
Muellersville, Roundstone, Orlando, Flat Rock, Burr, Conway, Pine
Hill, Bummer, Dudley Station, Climax, Donaro, Withers, Sinks,
Disputanta, Gauley, Johnetta, Goochland, Cooksburg, Loam, Robinet,
Threelinks, Eglon, Jep Hill, Dango and Horse Lick.

THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 54 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Kentucky.

&&

LAT...LON 3736 8456 3733 8451 3734 8450 3748 8444
      3747 8438 3750 8435 3751 8436 3751 8426
      3752 8425 3755 8401 3728 8398 3728 8466
TIME...MOT...LOC 1905Z 265DEG 35KT 3738 8466

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CMC
Special weather statement, Jul 18, 2:36 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
336 PM EDT Tue Jul 18 2023

KYZ044-050-051-058-059-182000-
Montgomery KY-Estill KY-Bath KY-Fleming KY-Powell KY-
336 PM EDT Tue Jul 18 2023

...Strong thunderstorms will impact portions of northwestern Powell,
Montgomery, western Bath, northwestern Estill and central Fleming
Counties through 400 PM EDT...

At 336 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Paris to near Winchester to
near Richmond. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Klondike, Prewitt, Wades Mill, Levee, Grassy Lick and Sideview
  around 345 PM EDT.
  Mount Sterling, Camargo, Sharpsburg, Gatewoods Station, Palmer,
  Fox and Judy around 350 PM EDT.
  Jeffersonville, Howards Mill, Cressy, Upper Spencer, Coons
  Station, Lower Spencer, Bethel, Iron Mound, Oggs Station and
  Ewington around 355 PM EDT.

Other locations in the path of these storms include Owingsville, Clay
City, Sherburne, Peeled Oak, Virden, Powell Valley, Crooks, Kendall
Springs, Preston and Waltersville.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Bert T. Combs Mountain Parkway between mile markers 13 and 18.
 Interstate 64 in eastern Kentucky between mile markers 105 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3809 8370 3770 8405 3770 8409 3775 8408
      3778 8411 3781 8408 3781 8412 3784 8410
      3784 8408 3782 8407 3785 8406 3783 8400
      3787 8403 3787 8402 3793 8397 3812 8408
      3830 8385 3835 8386 3835 8387 3839 8375
TIME...MOT...LOC 1936Z 249DEG 40KT 3820 8414 3798 8411 3777 8429

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 18, 2:49 PM EST
Where
Jackson County, 1.11 mi NW of Sandgap
Measured
55 kt (63 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.492, -84.093

Multiple trees were blown down along KY-2004 around the 400 and 600 blocks near the community of Sand Gap.

Thunderstorm Wind, Montgomery

When
July 18, 2:53 PM EST
Where
Montgomery County, 2.38 mi E of Stoops
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
38.129, -83.876

Numerous trees were blown down along US-60 from 4670 US-60 to the Bath County Line. Portions of the high way were closed for tree removal. A tree also fell on a house in this area, though no injuries were reported.

Thunderstorm Wind, Bath

When
July 18, 2:54 PM EST to 3:05 PM EST
Where
Bath County, 4.43 mi SW of Reynoldsville to 1.79 mi SE of Owingsville
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
38.133, -83.875

The Bath County emergency manager reported numerous tree blown down in the county.

Thunderstorm Wind, Estill

When
July 18, 2:57 PM EST
Where
Estill County, 1.11 mi NNW of Winston
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
37.714, -84.090

Power lines were reportedly blown down along Richmond Rd (KY-52) near the Madison-Estill county line.

Thunderstorm Wind, Estill

When
July 18, 3:00 PM EST
Where
Estill County, 1.29 mi WSW of Calloway Crossing
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Social Media
Coordinates
37.710, -84.020

A tree was reportedly blown down in the backyard or a residence near West Irvine.

Thunderstorm Wind, Estill

When
July 18, 3:03 PM EST
Where
Estill County, 0.55 mi E of North Irvine
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.720, -83.970

A tree was blown down at the entrance of Mountain Crest Apartments north of Irvine.

Thunderstorm Wind, Jackson

When
July 18, 3:04 PM EST
Where
Jackson County, 1.81 mi NNW of Arvel
Measured
53 kt (61 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.543, -83.915

A tree was blown down around the 4000 block of KY-1209 near the Jackson-Estill county line.

Thunderstorm Wind, Estill

When
July 18, 3:10 PM EST
Where
Estill County, 0.97 mi SE of Pitts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
Social Media
Coordinates
37.709, -83.869

A snapped tree limb reportedly fell onto a power line on Tipton Ridge.

Thunderstorm Wind, Rowan

When
July 18, 3:20 PM EST
Where
Rowan County, 1.86 mi W of Farmers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
38.149, -83.584

Two vehicles were trapped by fallen trees and a power line was blown down on Lower Licking Road. No injuries were reported.

Thunderstorm Wind, Lee

When
July 18, 3:23 PM EST
Where
Lee County, 0.88 mi SW of Congleton
Measured
65 kt (75 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
37.540, -83.730

Multiple trees were blown down along KY-587 and KY-11 south of the city of Beattyville.

Thunderstorm Wind, Wolfe

When
July 18, 3:36 PM EST
Where
Wolfe County, 1.81 mi SSW of Bethany
Measured
51 kt (59 mph) estimated gust
Crop damage
$250
Reported by
Social Media
Coordinates
37.625, -83.489

A large tree branch was blown down on Rose Bend Road near the community of Bethany.

Thunderstorm Wind, Wolfe

When
July 18, 3:36 PM EST
Where
Wolfe County, 0.77 mi SSW of Bethany
Measured
51 kt (59 mph) estimated gust
Crop damage
$1,000
Reported by
Social Media
Coordinates
37.640, -83.486

A large tree reportedly fell and blocked Tom Rose Branch Road near the community of Bethany.

Thunderstorm Wind, Wolfe

When
July 18, 3:38 PM EST
Where
Wolfe County, 0.85 mi NNE of Hollonville
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Social Media
Coordinates
37.681, -83.464

Two picnic tables were flipped over and moved about 30 feet at the intersection of Terrill Fork and Holly roads.

Thunderstorm Wind, Morgan

When
July 18, 3:47 PM EST
Where
Morgan County, 1.45 mi W of Murphy Fork
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
37.827, -83.426

A tree was blown down about a mile up Murphy Fork Road from the intersection with KY-1010 near Hazel Green.

Thunderstorm Wind, Breathitt

When
July 18, 3:50 PM EST
Where
Breathitt County, 1.3 mi NW of Noctor
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.584, -83.346

Multiple trees were blown down on KY-1812 atop Frozen Hill.

Thunderstorm Wind, Breathitt

When
July 18, 4:03 PM EST to 4:08 PM EST
Where
Breathitt County, 0.84 mi NNE of (Jkl)carroll Arpt Ja
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.592, -83.316

NWS employees at WFO Jackson estimated wind gusts of 60 to 70 mph at times for an approximately 5 minute period from 5:03 PM to 5:08 PM.

Thunderstorm Wind, Breathitt

When
July 18, 4:08 PM EST
Where
Breathitt County, 0.84 mi NNE of (Jkl)carroll Arpt Ja
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.591, -83.314

The JCAK2 Jackson RAWS station reported a peak wind gust of 61 mph.

Thunderstorm Wind, Magoffin

When
July 18, 4:16 PM EST
Where
Magoffin County, 1.13 mi SSE of Royalton
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.665, -83.011

A tree was blown down along SE Licking River Road near the intersection with Higgins Branch Road just south of Royalton.

Thunderstorm Wind, Rockcastle

When
July 18, 6:56 PM EST
Where
Rockcastle County, 0.75 mi ENE of Gum Sulphur
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.423, -84.457

A tree was blown down onto a fence along Gum Sulphur Road in the vicinity of Broadhead Road.

Thunderstorm Wind, Laurel

When
July 18, 7:36 PM EST
Where
Laurel County, 0.88 mi NE of East Bernstadt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.190, -84.110

A tree and powerlines were blown down in East Bernstadt at KY-3434 near the intersection of Noelle Road.

Thunderstorm Wind, Laurel

When
July 18, 7:38 PM EST
Where
Laurel County, 1.19 mi NE of (Loz)mcgee Fld Londo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.094, -84.067

A tree was blown down onto powerlines near the 160 Southland Drive on the south side of the city of London.

Thunderstorm Wind, Jackson

When
July 18, 7:52 PM EST
Where
Jackson County, 1.6 mi S of New Zion
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.457, -83.896

Tyner Fire Department reported a tree blown down in the Daniel Boone National Forecast blocking Turkey Foot Road near the intersection with KY-587. The fire department removed the tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122832, 1122839, 1122863, 1122844, 1122848, 1122859, 1122869, 1122865, 1122870, 1122871, 1122872, 1122873, 1122876, 1122831, 1122882, 1122889, 1122891, 1122898, 1122912, 1122944, 1123006, 1122988.